Ohio, 2011

Hail in Ohio, May 10, 2011

May 10, 2011 · NWS ILN · 1 event in 1 county or zone

A small cluster of storms produced hail in central Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A small cluster of storms produced hail in central Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 10, 5:35 AM EST, 3 hours 32 minutes earlier.

Area forecast discussion, May 10, 5:35 AM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
635 AM EDT TUE MAY 10 2011

.SYNOPSIS...
A SURFACE PRESSURE TROUGH ORIENTED NORTHWEST TO SOUTHEAST OVER THE
OHIO VALLEY WILL ACT AS A WARM FRONT AND BE A FOCUS FOR SHOWERS
AND THUNDERSTORMS FOR THE NEXT FEW DAYS. THE MOISTURE AND LOW
LEVEL FORCING WITH THIS FRONT WILL HAVE TO COMBAT AN ESTABLISHED
RIDGE OF HIGH PRESSURE IN THE UPPER ATMOSPHERE.

&&

.NEAR TERM /THROUGH TONIGHT/...
DIFFICULT FORECAST IN STORE AS MODELS CONTINUE SPARKING SHOWERS
OVER THE OHIO VALLEY BUT DO NOT HAVE A HANDLE ON EXACTLY WHERE
THEY WILL ORIGINATE AND SUBSEQUENTLY MOVE TO. AT ISSUANCE TIME
EARLY THIS MORNING IT APPEARS THAT CENTRAL MICHIGAN WILL BE THE
SOURCE REGION AND THE STORMS WILL TRAVERSE SOUTHEAST THROUGH
CLEVELANDS CWA. MODELS SUGGEST THAT THIS AREA WOULD BE BETTER
PLACED ORIGINATING OVER LAKE MICHIGAN AND SPREADING THROUGH ILN
CWA TODAY.

WILL SIGNIFICANTLY CUT THE CHANCE OF RAIN TODAY BUT STILL NEED TO
KEEP AT LEAST A CHANCE OVER THE REGION BECAUSE OF UNCERTAINTY.

SURFACE FRONTAL POSITION IS NOT IN TOO MUCH QUESTION BUT IT IS THE
H5 VORT THAT APPEARS TO BE SPARKING CONVECTION...WITHIN AN
ESTABLISHED H5 RIDGE. THIS PLACEMENT REMAINS IN HIGH QUESTION
TODAY. TEMPERATURES ARE CONSISTENTLY BEING PROGGED TO PUSH THE 80
DEGREE ENVELOPE FOR MOST AREAS WITHIN CWA TODAY.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
THIS PATTERN PREVIOUSLY MENTIONED IN SYNOPSIS AND SHORT TERM
SECTION PERSISTS THROUGH THE REMAINDER OF THE WEEK. DO NOT SEE LOW
LEVEL WINDS INCREASING TO PROVIDE A FOCUS OF LIFT AT THE APEX. H5
RIDGE REMAINS ENTRENCHED AND ELONGATED H5 VORTS WILL REMAIN OVER
THE REGION. DIURNAL HEATING DURING THE DAY WILL HELP INCREASE THE
THREAT FOR CONVECTION IN AND AROUND THE SURFACE FRONT...REGARDLESS
OF THE LACKING MID LEVEL LIFT UNDER THE MEAN RIDGE.

TEMPERATURES WILL GENERALLY SEE A SLOW BUT CONTINUED INCREASE AS
THE WEEK PROGRESSES. HIGHS WILL BE CUT SIGNIFICANTLY BY ANY STORMS
THAT DO DEVELOP.

TRYING TO TIME AND PLACE CONVECTION IN THIS PATTERN IS DIFFICULT
TO SAY THE LEAST. WILL TRY TO MAKE MINIMAL CHANGES TO THE FORECAST
AS IT ALREADY APPEARS TO HAVE THE SAME SITUATION WELL IN HAND.
BEST IMPROVEMENT TO THE FORECAST WILL OCCUR IN THE VERY SHORT TERM
WHEN SHOWERS CAN BE PINPOINTED AND ADJUSTMENTS BASED ON THEIR
PLACEMENT MADE TO OTHER PARAMETERS SUCH AS TEMPERATURE AND EVEN
CLOUD COVER.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
HIGHLY AMPLIFIED UPPER LEVEL FLOW PATTERN WITH A SHARP RIDGE TO
BUILD INTO THE OHIO VALLEY/GREAT LAKES BY MID WEEK. THE UPPER LEVEL
RIDGE TO OFFER A WARMING TREND WITH MORE SUMMER LIKE TEMPERATURES.

DUE TO LACK OF UPPER SUPPORT ECMWF SOLN IS CONTINUING TO PLAY DOWN
PRECIPITATION CHANCES ON WED. GFS SOLN IS FURTHER EAST WITH RIDGE
PSN AND THEREFORE ALLOWS GOOD INSTBY TO DEVELOP INTO ILN/S SW. BASED
ON SLOWER SOLN...WL LEAN TOWARD ECMWF SOLN AND WITH ANTICIPATED LACK
OF UPPER SUPPORT WILL ONLY MENTION SLIGHT CHC POPS DURG AFTN/EVENING.

ECMWF SOLN HOLDS ON TO THE UPPER RIDGE LONGER THAN THE GFS AND THIS
APPEARS REASONABLE IN THIS BLOCKY PATTERN. FOLLOWING THIS SLOWER
SOLN...WL LIMIT POPS TO CHANCE CATEGORY DURG THURSDAY AFTN/EVE...
WITH THE HIGHEST POPS IN THE WNW CLOSER TO THE WARM FRONT.

WL CONTINUE CHANCE CATEGORY POPS FOR FRIDAY/FRIDAY NIGHT AS FLOW
BACKS AHD OF UPPER LOW MOVING INTO MID MS VLY.

GFS IS TOO PROGRESSIVE WITH THE UPPER LOW THRU THE WEEKEND. ECMWF
KEEPS ILN/S FA ON THE FAVORABLE EAST SIDE OF THE UPR LOW WITH SFC
WAVE MIGRATING THRU THE OH VALLEY. WL BUMP POPS UP TO HIGH CHANCE
SAT/SAT NIGHT. WITH UPPER LOW SETTLING INTO OHIO VALLEY BY NEXT
MONDAY WL CONTINUE CHANCE POPS FOR SHOWERS.

STARTED OUT HIGHS A LTL COOLER THAN MEX ON WED...AND THEN GENERALLY
PREFER A SOLN WARMER THAN GUIDANCE THURSDAY AND FRIDAY. WITH SLOWER
UPPER LOW STAYED CLOSE ON SAT AND THEN BLO MEX NUMBERS SUNDAY AND
MONDAY.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
SCATTERED CONVECTION IS BEGINNING TO DEVELOP ACROSS NRN OH IN
RESPONSE TO H5 VORTS ROUNDING THE TOP OF H5 RIDGE. LATEST RUNS OF
THE HRRR...CANADIAN REGIONAL AND RUC ALL SUGGEST THAT THE FOCUS
FOR CONVECTION SHIFTS FROM NW/N CNTRL OH EARLY THIS MORNING TO NR
CVG/LUK BY 18Z...AS THE VORTS ACROSS NRN OH MOVE E AND ANOTHER SET
PUSH AROUND THE RIDGE AND INTO THE SRN TAFS THIS AFTN.

DUE TO THE SCATTERED TO ISOLATED NATURE OF THE CONVECTION THIS
MORNING...KEPT PCPN MENTION AS A VC. CONFIDENCE THAT A CELL WILL
HIT ANY AIRPORT IS LOW AND THIS ONE THAT WENT OVER CMH DIDNT DROP
VSBYS OR CIGS.

CONVECTION SHOULD DECREASE AFT 00Z AS DIURNAL INSTABILITY
DECREASES.

SCT TSTM POSSIBLE AGAIN AFT 15Z ON WED FOR CVG EXTENDED TAF.

OUTLOOK...THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...AR
AVIATION...SITES
Hazardous weather outlook, May 10, 8:22 AM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
922 AM EDT TUE MAY 10 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-111330-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
922 AM EDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE
REGION TODAY. SOME THUNDERSTORMS MAY REACH SEVERE LIMITS WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREATS. IN
ADDITION...LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. SOME
FLOODING ISSUES MAY ARISE WHERE WHERE THUNDERSTORMS TRAIN OVER THE
SAME AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS
EVENING.

In the hours before

Local storm report, May 10, 5:11 AM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
611 AM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     HAIL             BALTIMORE               39.85N 82.61W
05/10/2011  E0.50 INCH       FAIRFIELD          OH   TRAINED SPOTTER

&&
Special weather statement, May 10, 5:14 AM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
614 AM EDT TUE MAY 10 2011

OHZ065-074-101100-
FAIRFIELD OH-HOCKING OH-
614 AM EDT TUE MAY 10 2011

...A THUNDERSTORM WILL AFFECT EASTERN FAIRFIELD AND NORTHEASTERN
HOCKING COUNTIES THROUGH 700 AM EDT...

AT 612 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR WEST
RUSHVILLE...MOVING SOUTHEAST AT 30 MPH.

THIS STORM PRODUCED HALF TO THREE QUARTERS INCH HAIL IN BALTIMORE.

WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BREMEN.

ALSO...NORTH BERNE...WEST RUSHVILLE...RUSHVILLE...OREVILLE AND MURRAY
CITY ARE NEAR THE PATH OF THIS THUNDERSTORM.

LAT...LON 3961 8236 3974 8263 3989 8251 3987 8246
      3984 8247 3983 8239 3975 8240 3960 8233
      3960 8226 3956 8225 3956 8216 3950 8216
      3949 8216
Special weather statement, May 10, 8:57 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
957 AM EDT TUE MAY 10 2011

OHZ026-101500-
HARDIN OH-
957 AM EDT TUE MAY 10 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HARDIN COUNTY THROUGH
1100 AM EDT...

AT 956 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF DOLA TO KENTON...MOVING EAST AT
20 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...KENTON...DUNKIRK AND
FOREST.

ALSO...MENTZER...DOLA...BLANCHARD...MOUNT VICTORY...PFEIFFER...
GRANT...HEPBURN AND PATTERSON ARE NEAR THE PATH OF THIS LINE OF
STRONG THUNDERSTORMS.

LAT...LON 4071 8349 4071 8344 4069 8343 4050 8342
      4050 8352 4051 8358 4082 8385 4082 8350

The radar

The Cincinnati radar (KILN), 138 km away, was scanning. The volume nearest the first event began at 14:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hardin

When
May 10, 9:07 AM EST to 9:11 AM EST
Where
Hardin County, Kenton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.650, -83.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299261.